Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 5, NWS Boston/Norton, MA

May 3, 20254 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at May 3, 2025, 3:56 PM EDT for 4 counties in Massachusetts. It was in force for 49 min. 16 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2025, 3:56 PM EDT (19:56 UTC)
Expired
May 3, 2025, 4:45 PM EDT
In force
49 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 116 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 3:57 PM EDTTSTM WND GST 65Westfield-Barnes Ap, MABarnes/Westfield Airport.
May 3, 4:20 PM EDTTSTM WND DMGChicopee, MAUtility pole down near Fernwood Ave. Relayed via amateur radio.
May 3, 4:20 PM EDTTSTM WND DMGChicopee, MAWires down on Beachwood Terrace. Relayed via amateur radio.
May 3, 4:23 PM EDTTSTM WND DMG3 Se Belchertown, MATree downed on wires near Michael Sears Rd in Belchertown. relayed by amateur radio.
May 3, 4:23 PM EDTTSTM WND DMG3 Sse Belchertown, MATrees downed on wires on several sections of North Liberty St in Belchertown. relayed by amateur radio.
May 3, 4:25 PM EDTTSTM WND DMG3 N Palmer, MATrees and wires reported down on a car and shed in Palmer. Time estimated by radar. Relayed via amateur radio.
May 3, 4:27 PM EDTTSTM WND DMG2 Nnw Ware, MATelephone pole reported down in the road. Time estimated by radar. Relayed via amateur radio.
May 3, 4:27 PM EDTTSTM WND DMG4 W Ware, MAPower lines reported down on cars in Ware. Time estimated by radar. Relayed via amateur radio.
May 3, 4:30 PM EDTTSTM WND DMG3 Wnw Ware, MATrees reported down. Time estimated by radar. Relayed via amateur radio.
May 3, 4:33 PM EDTTSTM WND DMG1 Ne Ware, MARoof collapse reported on Cherry St in Ware. Time estimated by radar. Relayed via amateur radio.
May 3, 4:35 PM EDTTSTM WND DMG3 Ne Ware, MATrees and wires reported down on Lyons Rd in West Brookfield. Time estimated by radar. Relayed via amateur radio.
May 3, 4:35 PM EDTTSTM WND DMG3 Nnw West Brookfield, MATrees and wires reported down in West Brookfield. Time estimated by radar. Relayed via amateur radio.
May 3, 4:37 PM EDTTSTM WND DMG4 Ne Ware, MATrees and wires reported down on Kennedy Rd in West Brookfield. Time estimated by radar. Relayed via amateur radio.
May 3, 4:40 PM EDTTSTM WND DMG2 N Oakham, MASeveral trees and powerlines downed in town, including coldbrook rd at old turnpike rd. relayed by amateur radio.
May 3, 4:40 PM EDTTSTM WND DMG2 W Oakham, MA2 trees downed on scott rd in oakham. relayed by amateur radio.
May 3, 4:40 PM EDTTSTM WND DMGOakham, MA2 trees down near Scott Road. Relayed via amateur radio.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 17 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 3, 1:07 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2025-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2025-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1129 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

769 
WUUS51 KBOX 031956
SVRBOX
MAC011-013-015-027-032045-
/O.NEW.KBOX.SV.W.0005.250503T1956Z-250503T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
356 PM EDT Sat May 3 2025

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  West central Worcester County in central Massachusetts...
  Southeastern Hampshire County in western Massachusetts...
  Southeastern Franklin County in western Massachusetts...
  Central Hampden County in western Massachusetts...

* Until 445 PM EDT.

* At 356 PM EDT, a severe thunderstorm was located over Holyoke,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and power lines.

* Locations impacted include...
  Holyoke, New Braintree, Ludlow, Belchertown, Westfield, South
  Hadley, Granby, Hardwick, North Brookfield, Barre, Chicopee,
  Spencer, Oakham, Southampton, Ware, Amherst, West Brookfield,
  Hadley, Pelham, and Easthampton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4213 7279 4229 7284 4249 7205 4225 7194
TIME...MOT...LOC 1956Z 253DEG 41KT 4223 7267 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin
1 follow-up statement
835 
WWUS51 KBOX 032028
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
428 PM EDT Sat May 3 2025

MAC011-013-015-027-032045-
/O.CON.KBOX.SV.W.0005.000000T0000Z-250503T2045Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
428 PM EDT Sat May 3 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR WEST CENTRAL WORCESTER...SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN
FRANKLIN AND EAST CENTRAL HAMPDEN COUNTIES...

At 428 PM EDT, a severe thunderstorm was located over Ware, or 12
miles east of Amherst, moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and power lines.

Locations impacted include...
New Braintree, North Brookfield, Barre, Spencer, Oakham, Belchertown,
Ware, West Brookfield, Hardwick, Pelham, Palmer, Amherst, Petersham,
Warren, Ludlow, Leicester, Rutland, Paxton, New Salem, and
Hubbardston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4218 7243 4238 7250 4249 7205 4225 7194
TIME...MOT...LOC 2028Z 254DEG 36KT 4232 7228 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Hrencecin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 3:17 PM EDT, 39 minutes earlier.

Area forecast discussion, May 3, 3:17 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
317 PM EDT Sat May 3 2025

.SYNOPSIS...
Scattered strong to severe thunderstorms into this evening,
mainly across central and western MA and portions of northern CT.
An unsettled weather pattern with showers at times will persist
for the first half of the upcoming week with somewhat cooler
conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Messages...

* Scattered strong to severe thunderstorms through 10 PM
* Severe weather threat remains NW of I-95, especially across
  western/central MA
* Main severe weather threat is damaging straight-line wind
  gusts
* Secondary concerns for hail and heavy rain/urban street
  flooding
* Scattered showers at times overnight, but not a washout

Severe Thunderstorm Watch in effect for all of MA except for
southeastern MA, and portions of northern CT until 8 PM.

Latest SPC mesoanalysis showed surface-based CAPE values still
in the 1,000-1,200 J/kg range. However, mixed-layer CAPE values
were only about 250 J/kg. Cumulus clouds were more widespread.
Still expecting scattered strong to severe thunderstorms into
this evening, with storms weakening as we head towards sunset
and as storm move east towards the coast.

Effective shear was also on the higher side for a typical spring
day in southern New England, about 40-45 kt across the western
half of our region. Thus, the main concern will be damaging
straight-line winds, with a lower risk for hail.

As for timing, still really like the last few runs of the HRRR
to depict the general timing. Made some minor changes from the
earlier forecast. Initial round of thunderstorms should diminish
by midnight, with another round of showers possible across
north central and western MA later tonight. Still not raining
this entire time.

Minor tweaks to bring temperatures back in line with latest
observations.

Beyond the convection, the other issue for tonight will be the
extent of marine stratus with humid air moving over the cooler
waters. With more of a SW flow overnight, not thinking this will
get too far inland. That is not to say areas of low clouds and
fog will not develop anyway, will just be from a different
mechanism.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Key Messages...

* Scattered showers at times Sunday, but not a washout

A persistent front will meander back and forth across southern
New England Sunday and Sunday night. This will keep a chance of
showers in the forecast through Sunday night. Still not raining
this entire time. Have the greatest confidence in rainfall from
Worcester County west in MA and across northern CT. Rainfall
chances still a little less towards southeast MA. Instability
still appears rather limited, so thinking the threat of thunder
is sill too low to include in the forecast.

Above normal temperatures anticipated to continue, but not quite
as high as what we saw today during Sunday.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Key Messages:

* Closed mid-level low slowly moves to the northeast next week
  and brings a soaking rain through Wednesday

* Ridging and a break from unsettled weather Thursday.

* Trough may bring cooler and unsettled weather by the end of
  the week.

Monday Night and Tuesday:

Still have good agreement among guidance that a vertically
stacked low over the southern Great Lakes region will slowly
creep northeast through the week as the omega blocking pattern
holds strong. The slow movement will keep the region under the
most favorable upper- level divergence allowing ample
opportunities for soaking rain, and perhaps even a limited flood
risk across western areas. Ensembles continue to keep the best
forcing and heaviest rainfall to the southwest, but have ticked
subtly eastward into southern CT. Period of heaviest rainfall
during this bout of unsettled weather appears to be Monday night
through Tuesday morning when maximum divergence aloft will pair
with PWAT values of 1.5 - 2 STD above climatology. As a result,
ensembles have between 0.5 and 0.75 inches of QPF through
Tuesday morning. Dry slot moves in later Tuesday afternoon,
likely capping the threat for continued widespread heavy
rainfall.

Wednesday:

Omega block appears to finally break late Tuesday into Wednesday
morning allowing for a break in the pattern. Kicker shortwave
across southern Ontario begins to push the upper low to the west
Wednesday. The center of the upper-low winds up over our area
Wednesday afternoon. The associated cold pool is well
represented at 500mb where guidance has temperatures falling
to as low as -20C. Wednesday will bring the chance for
thunderstorm as lapse rates steepen during the afternoon.
Ensemble guidance has a 30-50 percent chance of CAPE values
above 500 j/kg on Wednesday, which likely warrants being
monitored going forward. Temperatures should remain in the mid
to upper 60s for Tuesday, with a decent chance (roughly 50
percent on the ensembles) the interior could rise above 70F for
Wednesday.

Later Next Week:

Better news for the later part of the extended forecast as a
broad upper level ridge builds over the north central CONUS
beginning later Wednesday night. A few lingering showers early
Thursday could give way to improving conditions in time for the
start of the weekend as high pressure builds over southern
Ontario. Relief from cooler conditions will be short-lived as
another shortwave brings a quick round of cool and unsettled
conditions Friday. Broad northern CONUS ridge appears to finally
make it over the CWA by the weekend.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through Tonight...Moderate Confidence.

VFR for most, with scattered SHRA/TSRA through about 03/02Z. A
few of these storms may be strong and produce brief heavy
rainfall and localized strong wind gusts. The marine layer
should result in little if any convection making it SE of the
I-95 corridor. SW wind 10-20 kt with a few gusts of 25+ knots,
especially towards the south coast, Cape and Islands. Higher
gusts up to 45-50 kt possible in the stronger thunderstorms.

Expecting areas of low clouds and fog patches to expand across
much of the region later tonight with the cooling boundary layer
and a frontal boundary dropping towards I-90. This should yield
a fair amount of IFR to perhaps even LIFR conditions. Risk for
showers continues after 02Z, mainly towards NW MA.

Sunday...Moderate Confidence.

IFR/LIFR conditions early in the morning should improve to
mainly MVFR thresholds during the afternoon. Scattered showers
will be possible at times, but we are not expecting a washout.

Sunday Night...Moderate Confidence.

Mix of MVFR with IFR/LIFR possible across the higher terrain.

KBOS TAF...Moderate Confidence in TAF, mainly due to timing of
convection. Thinking the greatest risk for thunder will be
northwest of the terminal. However, we cannot rule out the
risk of a thunderstorm surviving on approach to the terminal.

KBDL TAF...Moderate Confidence in TAF, mainly due to timing of
convection.

Outlook /Monday through Thursday/...

Monday through Monday Night: MVFR/IFR conditions possible.
Breezy. SHRA likely.

Tuesday: Mainly MVFR, with areas IFR possible. SHRA, isolated
TSRA.

Tuesday Night: MVFR/IFR conditions possible. SHRA, isolated
TSRA.

Wednesday: Mainly VFR, with local MVFR possible. Chance SHRA,
isolated TSRA.

Wednesday Night: VFR. Slight chance SHRA.

Thursday: Mainly VFR, with local MVFR possible. Chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Moderate Confidence.

A front will remain nearly stationary north and west of the
waters into Sunday, then perhaps reach the eastern waters Sunday
night. This will maintain a risk for showers into Sunday night.
Gusty SW winds today should diminish tonight, and not become as
gusty Sunday. Small Craft Advisories continue as previously
posted. Areas of fog may result in pockets of visibility less
than 1 NM for a time late tonight into Sunday morning.

Outlook /Monday through Thursday/...

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.
Chance of rain showers.

Monday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Rain showers
likely, isolated thunderstorms.

Tuesday Night: Winds less than 25 kt. Seas up to 5 ft. Rain
showers, isolated thunderstorms.

Wednesday: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers.

Wednesday Night: Winds less than 25 kt. Seas up to 5 ft.

Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 PM EDT this evening for
     ANZ231>237.
     Small Craft Advisory until 11 AM EDT Sunday for ANZ254>256.

&&

SYNOPSIS...Belk/FT
NEAR TERM...Belk
SHORT TERM...Belk
LONG TERM...FT
AVIATION...Belk/FT
MARINE...Belk/FT

In the hours before

Local storm report, May 3, 3:34 PM EDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
334 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     Tstm Wnd Dmg     3 ESE Montague          42.52N 72.48W
05/03/2025                   Franklin           MA   Fire Dept/Rescue

            Tree and powerline wires downed near
            chestnut hill rd in montague. relayed by
            amateur radio.

&&

AL
Local storm report, May 3, 3:41 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
341 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     Tstm Wnd Dmg     Templeton               42.55N 72.07W
05/03/2025                   Worcester          MA   Law Enforcement

            Law enforcement reports a tree down on wires
            blocking River road.

&&
Local storm report, May 3, 3:47 PM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Boston/Norton MA
347 PM EDT Sat May 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     Tstm Wnd Dmg     Winchendon              42.68N 72.04W
05/03/2025                   Worcester          MA   Law Enforcement

            Tree down in area of Otter River Road
            blocking southbound lane. Relayed via
            amateur radio.

&&

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 1:57 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire48 min
May 3, 2:35 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester40 min
May 3, 3:06 PM EDTSevere Thunderstorm WarningBOXFranklin, Hampshire, Worcester39 min
May 3, 3:21 PM EDTSevere Thunderstorm WarningBOXHampden54 min
May 3, 4:07 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester38 min
May 3, 4:40 PM EDTSevere Thunderstorm WarningBOXHampden, Worcester50 min
May 3, 4:41 PM EDTSevere Thunderstorm WarningBOXMiddlesex, Worcester49 min
May 3, 5:06 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk, Worcester39 min
May 3, 5:43 PM EDTSevere Thunderstorm WarningBOXEssex, Middlesex, Norfolk, Suffolk47 min
May 3, 5:46 PM EDTSpecial Marine WarningBOX59 min
May 3, 6:33 PM EDTSpecial Marine WarningBOX42 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.